Management of Penicillin and Beta-Lactam Allergy
Background

Background

Background

  • Beta-lactam antibiotics are the most commonly prescribed class of antimicrobials and include penicillins, cephalosporins, carbapenems and monobactams
  • Due to similarities in their beta-lactam ring structure it has been widely accepted that penicillins, cephalosporins and carbapenems have significant cross-reactivity with other classes of beta-lactams
  • Historically it has been reported that approximately 10% of patients allergic to penicillins are also allergic to cephalosporins and up to 50% cross-reactivity has been reported between penicillins and carbapenems
  • Therefore, it has been commonly recommended that patients with a severe allergic reaction to one class of beta-lactam antibiotic should not receive any beta-lactam antibiotic
  • This historic over-estimation of cross-sensitivity between classes of beta-lactams is inaccurate and based on flawed methodologies
  • Studies have shown that physicians are more likely to prescribe antimicrobials from other classes when patients have a documented penicillin or cephalosporin allergy
  • Non beta-lactam alternatives may be: less effective, more toxic, broader spectrum, more expensive and more likely tolead to infection or colonization with resistant organisms
  • The inaccurate documentation of a penicillin allergy can lead to undesirable patient outcomes
    • For example, one study showed that patients with a documented penicillin allergy at admission spend more time in hospital and are more likely to be exposed to antibiotics associated with C. difficile and vancomycin resistant Enterococcus
    • In addition they had increased prevalence rates for infections secondary to C. difficile, vancomycin-resistant Enterococcus and methicillin-resistant Staphylococcus aureus
  • Practice is changing because allergies have been better defined and the role of the chemical structure on the likelihood of cross-reactivity is now better understood
  • Recent data shows that the rate of allergic cross-reactivity between penicillins and other beta-lactams is much lower than previous estimates
  • Determining the nature of the patient’s reaction is an important step in differentiating between an allergic reaction and an adverse drug reaction such as nausea, vomiting, diarrhea and headache
  • Immunologic reactions to medications are generally classified according to the Coombs and Gell classification of hypersensitivity reactions
  • The onset and presentation of the reaction can be used to help classify the reaction and determine whether or not a beta-lactam antibiotic may be used
  • Type-1, immediate hypersensitivity reactions, are immunoglobulin (Ig) E-mediated reactions and are the only true allergic reactions where the potential risk of cross-reactivity between beta-lactams should be considered
  • Type-1 immediate hypersensitivity reactions usually occur within 1 hour of exposure and typically manifest as anaphylaxis, bronchospasm, angioedema, stridor, wheezing, hypotension, urticaria or a pruritic rash
  • The incidence of these reactions is very low
  • Nonurticarial and nonpruritic rashes are almost certainly not IgE-mediated